Heavy Snow, Houston
- When
- March 5, 6:00 AM CST to 6:00 PM CST
- Where
- Houston forecast zone
- Reported by
- GENERAL PUBLIC
- Coordinates
- 43.671, -91.493 (the zone’s center; the record gives no point)
Heavy snow affected a small part of southeast Minnesota. 0 inches near Reno and Caledonia (Houston County) respectively.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Heavy snow affected a small part of southeast Minnesota. Specific amounts as reported by volunteer weather observers included 7.1 inches and 7.0 inches near Reno and Caledonia (Houston County) respectively.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Mar 5, 4:30 AM CST, 1 hour 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 430 AM CST SUN MAR 5 2006 .SHORT TERM...TODAY THROUGH TUESDAY NIGHT ATTENTION SQUARELY ON THE SYSTEM MOVING THROUGH TODAY...WITH PRECIPITATION TYPES AND AMOUNT CAUSING HEADACHES. BUT ALSO LOOKING AT THE NEXT SYSTEM COMING IN LATE TUESDAY WITH TIMING AND TYPE OF PRECIPITATION. 09Z SURFACE ANALYSIS SHOWS LOW PRESSURE SYSTEM OVER KS...MOVING EAST. BROAD AREA OF WARM ADVECTION AND MODERATE TO STRONG UPWARD MOTION RESULTING IN A LARGE AREA OF CONVECTIVE PRECIPITATION ACROSS NEB/IA WITH LIGHTER PRECIPITATION INTO SOUTHERN MN AND SOUTHWEST WI. SNOW RAIN AND SLEET ALL OCCURRING OVER IA...MAINLY SNOW FURTHER NORTH/EAST. GOOD DEAL OF TIME SPENT THIS MORNING TRYING TO DIAGNOSE THE EXPECTED PRECIPITATION TYPE WITH THIS SYSTEM TODAY. THERE IS A WARM LAYER SHOWN IN THE MODEL SOUNDINGS AND THE EVENING UPPER AIR...BUT LOOKING AT THE SHEER MAGNITUDE OF THE OMEGA EXPECTED BY ALL OF THE MODELS IT LOOKS LIKE THIS WILL RESULT IN MORE SNOW THAN ANYTHING ELSE TODAY. STRONG LAYER Q-G FORCING EVIDENT WITH 2 SHORT WAVE TROUGHS TRAVERSING THE AREA...ONE OVER KS/NEB AND THE OTHER JUST WEST OF WINNIPEG...BOTH STRONGER THAN PREVIOUS MODEL RUNS HAD SUGGESTED. HAVE RAMPED UP THE SNOW AMOUNTS AS A RESULT...PER THE ENHANCED QPF OUTPUT OF THE MODEL SOLUTIONS. BUT...DID NOT GO QUITE AS HIGH AS SOME OF THE ALGORITHMS WOULD SUGGEST. VARIOUS SNOW TECHNIQUES SUGGEST ANYWHERE FROM 3 TO 10 INCHES OF SNOW ACROSS THE AREA TODAY...BUT AM STILL BANKING ON THE WARM LAYER TO GENERATE A WET SNOW THAT WILL COMPACT AND/OR MELT SOMEWHAT BEFORE PILING UP TOO HIGH. A GENERAL 2 TO 5 INCH SWATH CAN BE EXPECTED ACROSS THE FORECAST AREA...WITH THE HIGHEST BAND EXPECTED TO BE 50 MILES EITHER SIDE OF INTERSTATE 94. RAISED A SNOW ADVISORY FOR MN/WI COUNTIES...AND A WINTER WEATHER ADVISORY FOR IA AND SOUTHWEST WI WHERE MORE OF A MIX MAY COME INTO PLAY. SYSTEM MOVES PAST TONIGHT...WITH THE BULK OF THE PRECIPITATION ENDING DURING THE EVENING. HUNG ONTO THE ADVISORY UNTIL 03Z...BUT MAY BE ABLE TO TRIM IT BACK DEPENDING ON THE SPEED. MODELS INDICATE A GOOD DEAL OF LOW LEVEL RESIDUAL MOISTURE HANGING AROUND INTO THE EVENING...ALONG WITH VERY WEAK LIFT. THIS COULD STILL RESULT IN SOME LIGHT FREEZING DRIZZLE...SO KEPT THAT POSSIBILITY IN THE GRIDS. AS THE NORTHERN PART OF THIS SYSTEM FINALLY SPINS SOUTHEAST THROUGH THE UPPER RIDGE...IT COULD STILL GENERATE LIGHT SNOW OR FLURRIES ACROSS PARTS OF THE AREA INTO MONDAY. MAY NEED TO BEEF THIS UP DEPENDING ON JUST HOW THIS PLAYS OUT. HIGH PRESSURE BUILDS IN TO DRY THINGS OUT FOR MONDAY NIGHT AND EARLY TUESDAY...BUT THE NEXT POTENT SHORT WAVE TROUGH WILL EJECT OUT OF THE WEST COAST LONG WAVE TROUGH AND HEAD INTO THE DAKOTAS ALREADY ON TUESDAY. THIS WILL SPREAD ANOTHER THREAT OF PRECIPITATION INTO THE AREA BY TUESDAY AFTERNOON. ONCE AGAIN...TYPE WILL BECOME A CONCERN. WENT WITH A RAIN/SNOW MIX FOR NOW...BUT MORE SNOW OVERNIGHT TUESDAY NIGHT. THIS ONE COULD GIVE US SOME ACCUMULATION AS WELL. LONG TERM...WEDNESDAY THROUGH SATURDAY MARCH IS DEFINITELY HERE. THE WEST COAST TROUGH AND EASTERN RIDGE PATTERN WILL LINGER THROUGH THE WEEK AND INTO NEXT WEEK. POTENT ENERGY WILL EJECT OUT OF THE TROUGH AND INTO OUR AREA PERIODICALLY. THE MEDIUM RANGE MODELS CONTINUE TO SHOW SIGNIFICANT SYSTEMS TO AFFECT THE AREA. ONE WILL BE LEAVING ON WEDNESDAY...WITH ANOTHER COUPLE OF PIECES DUE IN FOR FRIDAY AND SATURDAY. ANOTHER COULD IMPACT THE AREA SUNDAY INTO MONDAY AS WELL. VERY UNSETTLED. WITH ALL THE UNCERTAINTY AND TIME SPENT ON THE EARLY PERIODS OF THE FORECAST TONIGHT...NO SIGNIFICANT CHANGES MADE AT THIS POINT. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && MW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 542 AM CST SUN MAR 5 2006 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-061200- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU- LA CROSSE-MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU- VERNON-WABASHA-WINNESHIEK-WINONA- 542 AM CST SUN MAR 5 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA... SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT LOW PRESSURE IN THE CENTRAL AND NORTHERN PLAINS WILL MOVE EAST TODAY...AND SPREAD A BAND OF SNOW...MIXED AT TIMES WITH SLEET AND LIGHT RAIN EASTWARD ACROSS THE AREA. THE MIXED PRECIPITATION TYPES WILL MAINLY BE ACROSS NORTHEAST IOWA AND FAR SOUTHWEST WISCONSIN...WHERE A WINTER WEATHER ADVISORY IS POSTED THROUGH 9 PM TONIGHT. FURTHER NORTH...ACROSS SOUTHEAST MINNESOTA AND WESTERN INTO CENTRAL WISCONSIN...A SNOW ADVISORY IS IN EFFECT THROUGH 9 PM TONIGHT. SNOW AMOUTS OF 2 TO 5 INCHES ARE EXPECTED ACROSS THE AREA TODAY INTO EARLY THIS EVENING...WITH THE HEAVIER TOTALS GENERALLY ALONG AND EAST OF THE MISSISSIPPI RIVER. SLEET ACCUMULATIONS ACROSS NORTHEAST IOWA AND FAR SOUTHWEST WISCONSIN ARE EXPECTED TO BE MINOR. AS THE PRECIPITATION TAPERS OFF THIS EVENING...IT MAY END AS A MIX OF DRIZZLE OR FREEZING DRIZZLE. ALL THIS SNOW AND MIXED PRECIPITATION TODAY INTO THIS EVENING WILL CAUSE REDUCED VISIBILITIES AND SLIPPERY SPOTS ON UNTREATED ROADS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY MOST OF THE MONDAY THROUGH SATURDAY LOOKS TO BE UNSETTLED...WITH SEVERAL CHANCES OF PRECIPITATION THROUGH THE PERIOD. A CHANCE OF LIGHT SNOW WILL LINGER ALONG AND EAST OF THE MISSISSIPPI RIVER ON MONDAY. THE NEXT WEATHER SYSTEM ALREADY TAKES AIM AT THE AREA FOR LATE TUESDAY AND TUESDAY NIGHT...WITH A GOOD CHANCE OF RAIN OR SNOW. A LARGE UPPER TROUGH EXPECTED TO BE IN PLACE ACROSS THE ROCKY MOUNTAINS FOR LATE IN THE WEEK AND INTO NEXT WEEKEND...WITH SOUTH- WEST FLOW ALOFT OVER THE CENTRAL PART OF THE UNITED STATES. MORE UPPER LEVEL DISTURBANCES AND LOW PRESSURE SYSTEMS WILL CONTINUE TO TRACK NORTHEAST ACROSS THE REGION FOR WEDNESDAY THROUGH SATURDAY... WITH CHANCES OF PRECIPITATION. TEMPERATURES AT THE SURFACE AND ALOFT ARE EXPECTED TO BE IN THE CRITICAL RANGE FOR THE PRECIPITATION TO BE RAIN OR SNOW...DEPENDING ON THE EXACT TRACK OF EACH SYSTEM. IT IS TOO EARLY TO DETERMINE THE EXACT TRACK OF ANY OF THESE POTENTIAL SYSTEMS FOR WEDNESDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER...ANY SNOWFALL REPORTS...OR REPORTS OF THE TYPE OF PRECIPITATION...TODAY INTO TONIGHT WOULD BE GREATLY APPRECIATED. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. RRS
The national radar mosaic for the moment the first event began.
1 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2006Every state in 2006This day in weather historyWarnings in Minnesota, March 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5491262.